Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

July 18, 2021Darlington County, Dillon County, Marlboro County, South Carolina

NWS Wilmington, NC issued this special weather statement at Jul 18, 2021, 4:47 PM EDT for Darlington County, Dillon County, Marlboro County, South Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2021, 4:47 PM EDT (20:47 UTC)
Expired
Jul 18, 2021, 5:15 PM EDT
In force
28 min
Issued by
NWS Wilmington, NC

Counties Darlington County, SC, Dillon County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 115 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:00 PM EDTTSTM WND DMG7 Sw Sellers, SCTREE IN ROADWAY INTERSTECTION OF US 76 AND HASSIE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WWUS82 KILM 182047
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
447 PM EDT Sun Jul 18 2021
 
NCZ087-SCZ017-023-024-032-033-182115-
Robeson NC-Marion SC-Marlboro SC-Dillon SC-Florence SC-Darlington SC-
447 PM EDT Sun Jul 18 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHERN ROBESON...NORTHERN 
FLORENCE...DILLON...DARLINGTON...NORTHERN MARION...AND MARLBORO 
COUNTIES UNTIL 515 PM EDT...

At 446 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hartsville to Mullins. Movement was
northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

At 429 pm, the Florence airport reported a wind gust to 47 mph.

Locations impacted include...
Bennettsville, Hartsville, Marion, Dillon, Darlington, Mullins,
Fairmont, Latta, Rowland, Quinby, Lake View, Clio, Sellers, Boardman,
Blue Brick, Hamer, Brownsville, Darlington Raceway, Swift Creek and
Floyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3447 8008 3450 7999 3449 7996 3449 7989
      3453 7983 3461 7981 3461 7978 3465 7980
      3469 7987 3468 7985 3448 7887 3444 7896
      3440 7897 3438 7901 3435 7901 3426 7913
      3422 7914 3418 7919 3412 7922 3432 8017
TIME...MOT...LOC 2046Z 213DEG 30KT 3435 8006 3418 7924 

$$

TRA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:36 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 18, 3:36 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
336 PM EDT Sun Jul 18 2021

.SYNOPSIS...
A cold front will drop into the the eastern Carolinas and stall
Monday and Tuesday, bringing an increase in showers and
thunderstorms. More typical shower activity will return
Wednesday through Friday before another trough or front
approaches next weekend.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
An upper trough over the area will bring scattered to numerous
showers and thunderstorms to the area during the forecast period.
Expect coverage to be greatest during the afternoon and evening
hours with daytime heating.  Mins tonight and Monday night will fall
into the low to mid 70s with highs Monday limited to the mid 80s due
to clouds and precipitation.  Going into this, soils and waterways
are on the low side of normal so a flood watch will not be issued
attm but ponding of water is possible in heavier downpours during
the period.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
While northern portion of mid to upper trough over the Northeast
CONUS moves off to the east, the southern portion hangs back and
breaks off with a closed low over the southern Mississippi
Valley Tues into Wed. This leaves trough and front stalled to
the west and north with a deep moisture stream ahead of it
through the Carolinas with enhanced forcing aloft on Tues.
Overall, expect unsettled weather to continue into Tues with
considerable amount of clouds and shwrs around.

By Wed the mid to upper trough shifts far enough offshore to the
north and flattens out over the Carolinas as ridge noses its
way back north. This will feed a deeper W-NW flow of some drier
air into the Carolinas into Wed, but may leave Southeast NC and
SC in continued feed of SW flow of moisture. Therefore not
confident if we will see much drying into midweek and could
continue with a fair amount of clouds, but should see less
coverage of shwrs into Wed as front washes out, at least the
eastern half of forecast areas.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A broader and flatter flow in the mid to upper levels Thurs into
Fri should allow some drying and will also keep sea breeze
convection closer to the coast as steering flow drives storms
eastward. Overall expecting mainly localized convection Thurs
through Fri, but models show trough digging down into the
weekend and a cold front into the Carolinas into early next week with
an uptick in convection expected. High temps should be right
around normal within a few degrees of 90 in a continued
summertime airmass.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
It is a good bet we will see scattered convection this
afternoon. Not sure about the timing, best guess 19-23Z.
Convective debris overnight. Could see a stray shower overnight
as well with moisture through much of the column.

Extended Outlook...Higher chances of MVFR/IFR ceilings and
visibility in thunderstorms will develop Monday and Tuesday as a
front stalls in the area.

&&

.MARINE...
Through Monday night...In general, expect southwest winds at 10 to
15 KT with seas of 2 to 3 FT through the period.  Speeds near
convection and in sea breeze zones could be higher at times,
especially through early evening.

Tuesday through Friday...Southwest flow 10 to 15 kts around
Bermuda high will continue through the week, but may get
disrupted a bit with a more SW-W flow Tues into midweek as a
front/trough drops into the Carolinas. Overall, Bermuda High
will dominate with seas 2 to around 3 ft mixing with a slightly
longer period S-SE swell.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...31
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...43
MARINE...RGZ/31
Hazardous weather outlook, Jul 18, 3:40 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
340 PM EDT Sun Jul 18 2021

AMZ250-252-254-256-NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-
039-054>056-058-059-191945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
340 PM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-191945-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
340 PM EDT Sun Jul 18 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

31

In the hours before

Special weather statement, Jul 18, 3:10 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wilmington NC
310 PM EDT Sun Jul 18 2021

NCZ105-181945-
Inland Pender NC-
310 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORM WILL AFFECT MAPLE HILL IN NORTHEASTERN PENDER
COUNTY UNTIL 345 PM EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maple Hill, or 13 miles northeast of Burgaw, moving northeast at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maple Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3459 7773 3465 7777 3472 7770 3472 7768
      3471 7768 3463 7764
TIME...MOT...LOC 1910Z 234DEG 9KT 3464 7771

TRA
Special weather statement, Jul 18, 3:24 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wilmington NC
324 PM EDT Sun Jul 18 2021

SCZ039-182030-
Williamsburg SC-
324 PM EDT Sun Jul 18 2021

...THUNDERSTORMS QUICKLY APPROACHING SOUTHWESTERN WILLIAMSBURG
COUNTY COULD BRING GUSTY WINDS OR HAIL...

At 323 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Manning to near Cross. Movement was
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kingstree, Trio, Salters, Hebron, Gourdin, Lane, Greeleyville and
Williamsburg Regional Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3372 7998 3377 8000 3382 7991 3388 7988
      3389 7985 3383 7980 3336 7965 3334 7968
      3331 7968 3333 7975 3338 7979 3337 7980
      3339 7984 3343 7988 3344 7987 3350 7996
      3351 8000 3350 8000 3350 8010
TIME...MOT...LOC 1923Z 245DEG 27KT 3366 8026 3328 8017

TRA
Special weather statement, Jul 18, 3:28 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wilmington NC
328 PM EDT Sun Jul 18 2021

SCZ059-181945-
Northern Horry SC-
328 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORM COULD BRING HAIL AND GUSTY WINDS
NEAR LORIS IN NORTHEASTERN HORRY COUNTY UNTIL 345 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Allsbrook, or 15 miles northeast of Conway, moving northeast at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Loris, Goretown and Allsbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3399 7894 3402 7895 3408 7886 3399 7879
TIME...MOT...LOC 1927Z 246DEG 8KT 3401 7891

TRA
Special weather statement, Jul 18, 3:51 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Wilmington NC
351 PM EDT Sun Jul 18 2021

NCZ099-109-182015-
Inland Brunswick NC-Columbus NC-
351 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS COULD BRING HAIL AND GUSTY WINDS TO WESTERN
BRUNSWICK AND SOUTHEASTERN COLUMBUS COUNTIES UNTIL 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nakina, or 14 miles south of Whiteville, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bethel, Lake Waccamaw, Old Dock, Crusoe Island and Nakina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3407 7872 3414 7875 3427 7849 3414 7841
TIME...MOT...LOC 1951Z 246DEG 20KT 3413 7865

TRA
Special weather statement, Jul 18, 4:30 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Wilmington NC
430 PM EDT Sun Jul 18 2021

SCZ032-033-182100-
Marion SC-Florence SC-
430 PM EDT Sun Jul 18 2021

...SPECIAL WEATHER STATEMENT FOR FLORENCE AND MARION COUNTIES UNTIL
500 PM EDT...

At 430 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Timmonsville to Hyman to near Hannah.
Movement was northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Florence, Marion, Timmonsville, Johnsonville, Pamplico, Quinby, Blue
Brick, Hyman, Mars Bluff, Hannah, Effingham, Poston, Brittons Neck,
Francis Marion University, Rains, Gresham, Claussen, Evergreen,
Kingsburg and Carolinas Hospital System.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3425 7978 3425 7976 3429 7971 3429 7968
      3431 7967 3428 7958 3424 7955 3425 7955
      3426 7952 3420 7935 3405 7927 3403 7930
      3397 7934 3394 7931 3391 7930 3388 7926
      3378 7950 3378 7953 3399 7966 3411 8001
TIME...MOT...LOC 2030Z 238DEG 29KT 3411 7989 3401 7962 3386 7952

TRA
Special weather statement, Jul 18, 4:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
447 PM EDT Sun Jul 18 2021

NCZ087-SCZ017-023-024-032-033-182115-
Robeson NC-Marion SC-Marlboro SC-Dillon SC-Florence SC-Darlington SC-
447 PM EDT Sun Jul 18 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHERN ROBESON...NORTHERN
FLORENCE...DILLON...DARLINGTON...NORTHERN MARION...AND MARLBORO
COUNTIES UNTIL 515 PM EDT...

At 446 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hartsville to Mullins. Movement was
northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

At 429 pm, the Florence airport reported a wind gust to 47 mph.

Locations impacted include...
Bennettsville, Hartsville, Marion, Dillon, Darlington, Mullins,
Fairmont, Latta, Rowland, Quinby, Lake View, Clio, Sellers, Boardman,
Blue Brick, Hamer, Brownsville, Darlington Raceway, Swift Creek and
Floyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3447 8008 3450 7999 3449 7996 3449 7989
      3453 7983 3461 7981 3461 7978 3465 7980
      3469 7987 3468 7985 3448 7887 3444 7896
      3440 7897 3438 7901 3435 7901 3426 7913
      3422 7914 3418 7919 3412 7922 3432 8017
TIME...MOT...LOC 2046Z 213DEG 30KT 3435 8006 3418 7924

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:20 PM EDTSpecial Weather StatementILMBrunswick25 min
Jul 18, 2:41 PM EDTSpecial Weather StatementILMPender34 min
Jul 18, 3:10 PM EDTSpecial Weather StatementILMOnslow35 min
Jul 18, 3:19 PM EDTAreal Flood AdvisoryILMNew Hanover, Pender63 min
Jul 18, 3:51 PM EDTSpecial Weather StatementILMColumbus24 min
Jul 18, 4:56 PM EDTSevere Thunderstorm WarningILMColumbus, Robeson34 min
Jul 18, 5:21 PM EDTSpecial Weather StatementILMRobeson24 min
Jul 18, 5:33 PM EDTSpecial Weather StatementILMRobeson57 min
Jul 18, 3:05 PM EDTSpecial Weather StatementILMHorry55 min
Jul 18, 3:24 PM EDTSpecial Weather StatementILMWilliamsburg66 min
Jul 18, 3:28 PM EDTSpecial Weather StatementILMHorry17 min
Jul 18, 3:58 PM EDTSevere Thunderstorm WarningILMFlorence, Williamsburg32 min
Jul 18, 4:30 PM EDTSpecial Weather StatementILMFlorence, Marion30 min
Jul 18, 5:14 PM EDTSpecial Weather StatementILMDarlington31 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.